Kansas, 2002

Hail in Kansas, March 8, 2002

March 8, 2002 · NWS TOP · 5 events in 3 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 8, 4:46 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Mar 8, 4:46 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002

APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.

REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.

.TOP....A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA NW
        OF A LINE FOR CONCORDIA TO WASHINGTON.
        WIND ADVISORY ALL OF CWA TONIGHT

FXUS63 KTOP 082246 RRA
AFDTOP

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CST FRI MAR 8 2002

APPEARS A SGFNT CONVECTIVE EVENT WILL EVOLVE OVER THE NEXT 9 HOURS.
VERY STG INFLOW TO WARMFNT OVER CNTRL AND NERN KS WILL PRECEDE
VIGOROUS UPPER WAVE MVG INTO THE PLAINS THIS EVENING. STG VERTICAL
MOTION ASSOCIATED WITH THE WAVE...ALONG WITH CONVERGENCE ALG SFC
BNDRY WILL SPELL SVR WX EVENT THIS EVENING. AGREE WITH SPC IN THAT
MAIN EVENT WILL BE HAIL AND WIND...BUT EARLY ON...ISOLATED TORNADOS
COULD NOT BE RULED OUT. BRN SHEAR VALUES VERY HIGH...DEEP LAYER
SHEAR MORE THAN SUFFICIENT FOR SVR STMS. GRADIENT VERY STG SO WINDS
WILL RESPOND ACCORDINGLY. THUS HAVE HOISTED A WIND ADVSRY ALL OF
AREA OVERNIGHT. WENT CATEGORICAL POPS EVERY WHERE OVRNGT. ALSO
POSTED A WINTER WX ADVSRY NWRN CWA WHERE LOW LVL THERMAL PATTERN
WILL NOT WARM ENUF BEFORE PCPN BEGINS THIS EVENING. LIKELY TO SEE A
WINTRY MIX UNTIL AT LEAST MIDN. REST OF AREA TO SEE RAPID CHG TO
FROZEN PCPN BY MIDN OR SHRTLY THEREAFTER.

REST OF FCST FAIRLY STRAIGHTFORWARD WITH LINGERING CHC FOR PCPN ON
MONDAY...THEN ANOTHER WAVE LATE IN THE WEEK FOR ANOTHER CHC FOR RAIN.

.TOP...A WINTER WEATHER ADVISORY UNTIL MIDNIGHT NWRN CWA
       NW OF A LINE FOR CONCORDIA TO WASHINGTON.
       WIND ADVISORY ALL OF CWA TONIGHT.

In the hours before

Special weather statement, Mar 8, 4:25 PM CST, 4 hours 32 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CST FRI MAR 8 2002

SEVERE WEATHER MAY OCCUR OVER THE AREA THIS EVENING. A STRONG COLD
FRONT WILL PUSH INTO MOIST UNSTABLE AIR. THE STAGE IS SET FOR A FEW
SEVERE THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE CAPABLE OF
PRODUCING STRONG DAMAGING WIND OVER 60 MPH...AND LARGE HAIL. THE
GREATEST THREAT FOR SEVERE WEATHER LIES SOUTHEAST OF A LINE FROM
MINNEAPOLIS...TO CLAY CENTER...TO MARYSVILLE. THE FRONT SHOULD MOVE
EAST OF ALL THE AREA AFTER MIDNIGHT...ENDING THE SEVERE WEATHER
THREAT.

WITH THE COLD FRONT WILL COME VERY STRONG WINDS. AS THE FRONT
PASSES...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35
MPH WITH GUSTS OVER 45 MPH. THESE STRONG WINDS SHOULD CONTINUE
THROUGH THE EARLY MORNING HOURS OVER ALL THE AREA.

FINALLY...AS COLDER AIR FILTERS INTO THE AREA...PRECIPITATION MAY
CHANGE TO FREEZING RAIN AND SNOW FOR A FEW HOURS LATE THIS
EVENING...IN THE CONCORDIA...BELLEVILLE...AND WASHINGTON AREAS.
TRAVEL MAY BECOME HAZARDOUS IN THESE AREAS...AND TRAVELERS SHOULD
USE CAUTION IF TRAVELING BEFORE MIDNIGHT. THE FREEZING PRECIPITATION
SHOULD CHANGE TO FLURRIES AFTER MIDNIGHT.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THE STRONG WINDS. ACTION
SHOULD BE TAKEN TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.
Local storm report, Mar 8, 7:24 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
724 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0718 PM    MILTONVALE                KS    .88 INCH HAIL
03/08/02   CLOUD
Local storm report, Mar 8, 7:33 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    8 W CLAY CENTER           KS    .75 INCH HAIL
03/08/02   CLAY
Local storm report, Mar 8, 8:02 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0756 PM    MANCHESTER                KS    .75 INCH HAIL
03/08/02   DICKINSON
Local storm report, Mar 8, 8:10 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0806 PM    WAKEFIELD                 KS    .75 INCH HAIL
03/08/02   CLAY
Local storm report, Mar 8, 8:45 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CST FRI MAR 08 2002

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0836 PM    HERINGTON                 KS    .75 INCH HAIL
03/08/02   DICKINSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jackson

When
March 8, 8:57 PM CST
Where
Jackson County, 9 mi NNW of Delia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.367, -96.033

Hail, Lyon

When
March 8, 9:50 PM CST
Where
Lyon County, 4 mi S of Emporia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -96.183

Hail, Osage

When
March 8, 9:53 PM CST
Where
Osage County, Osage City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -95.817

Hail, Osage

When
March 8, 10:00 PM CST
Where
Osage County, 10 mi N of Lyndon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -95.683

Hail, Lyon

When
March 8, 10:00 PM CST
Where
Lyon County, Neosho Rapids
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -95.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280224, 5280225, 5280226, 5280227, 5280228.